Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Grand Junction, CO

July 22, 2007Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2007, 6:50 PM MDT for Mesa County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2007, 6:50 PM MDT (00:50 UTC)
Expired
Jul 22, 2007, 8:45 PM MDT
In force
115 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 22 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 230051
FFWGJT
COC077-230245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
650 PM MDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 845 PM MDT

* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

THE HEAVIEST RAIN APPEARS TO BE OVER EXIT 49 ON INTERSTATE 
70...WHERE PLATEAU CREEK FLOWS INTO THE COLORADO RIVER.  THIS AREA 
IS ALSO PRONE TO MUDSLIDES AND FALLING ROCK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3912 10810 3930 10804 3932 10843 3911 10844

$$

PF
3 follow-up statements
000
WGUS75 KGJT 230114
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
711 PM MDT SUN JUL 22 2007

COC077-230245-
MESA CO-
711 PM MDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL MESA COUNTY...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

A SPOTTER REPORT INDICATED THAT ROCKS HAVE FALLEN ONTO HIGHWAY 65 
THROUGH THE PLATEAU CREEK CANYON.  SOME WATER WAS FLOWING ON THE 
ROAD. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  RAIN SHOWERS WILL CONTINUE TO FALL 
OVER DEBEQUE AND PLATEAU CREEK CANYON UNTIL 845 PM.

LAT...LON 3912 10810 3930 10804 3932 10843 3911 10844

$$

PF
000
WGUS75 KGJT 230234
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 PM MDT SUN JUL 22 2007

COC077-230245-
MESA CO-
830 PM MDT SUN JUL 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL MESA COUNTY...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF RAIN THROUGH DEBEQUE AND PLATEAU CREEK CANYON.  
WATER ON HIGHWAY 65 HAS BEEN REPORTED TO BE 2 INCHES DEEP IN SEVERAL 
PLACES.  ALSO SOME BOULDERS THE SIZE OF VOLLEYBALLS HAVE FALLEN ON 
HIGHWAY 65 WITHIN 3 MILES OF THE INTERSTATE 70 INTERCHANGE.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3912 10810 3930 10804 3932 10843 3911 10844

$$

PF
000
WGUS75 KGJT 230249
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MDT SUN JUL 22 2007

COC077-230258-
MESA CO-
848 PM MDT SUN JUL 22 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL MESA
COUNTY...

THE FLASH FLOOD THREAT ON PLATEAU CREEK ALONG HIGHWAY 65 HAS ENDED.  
HOWEVER WITH RAIN CONTINUING TO FALL...SMALL STREAM AND PLATEAU 
CREEK WILL CONTINUE TO RUN HIGH.

THE SMALL STREAM FLOOD ADVISORY HAS REPLACED THE FLASH FLOOD WARNING.

LAT...LON 3912 10810 3930 10804 3932 10843 3911 10844

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:33 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 1:33 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT SUN JUL 22 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...

DEEP EASTERLY FLOW IN PLACE OVER THE FORECAST AREA TODAY AS UPPER
LEVEL RIDGING HOLDS STRONG OVER THE CENTRAL PLAINS. THIS IS DRIVING
SOME DRIER AIR WESTWARD OVER THE DIVIDE AND INTO WESTERN COLORADO. IN
ADDITION...KBOU 12Z SOUNDING SHOWED A WEAK CAP ALOFT...SIMILAR TO
KGJT...WHICH HAS SLOWED THE CONVECTION DOWN A TAD THIS AFTERNOON.
HOWEVER...CONVECTIVE TEMPS ARE BEING HIT THIS AFTERNOON...AND THE
KGJX RADAR IS STARTING TO HEAT UP...WITH ACTIVITY FIRING OVER THE SAN
JUANS AND NORTHERN MOUNTAINS. THIS TREND WILL CONTINUE THROUGH LATE
THIS AFTERNOON WITH MORE ACTIVITY DEVELOPING. STORM MOTION REMAINS
LIGHT...WITH GENERAL MOVEMENT OFF TO THE WEST AT LESS THAN 10 MPH.
PRECIPITABLE WATER VALUES AT KGJT WERE STILL AROUND ONE INCH THIS
MORNING...BUT MUCH LOWER AT KBOU WITH JUST UNDER 0.70 INCHES. STILL
DECENT MOISTURE TO WORK WITH...BUT WIDESPREAD HEAVY RAIN PRODUCING
THUNDERSTORMS ARE NOT EXPECTED.

CONVECTION CONTINUES INTO THE LATE EVENING HOURS TONIGHT...WITH
ISOLATED ACTIVITY EXPECTED TO PERSIST UNTIL THE EARLY MORNING HOURS
ON MONDAY. THE LATEST WRF AND RUC RUNS INDICATING A WEAK DISTURBANCE
WILL BE HEADING WEST OVER THE CENTRAL PORTIONS OF THE FORECAST AREA
LATE TONIGHT. AS A RESULT...HAVE TRIMMED POPS BACK ACROSS THE
NORTHERN AND SOUTHERN ZONES...AND LEFT AN AREA OF SLIGHTLY HIGHER
POPS OVER THE CENTRAL ZONES.

CONDITIONS STABILIZE EARLY MORNING MORNING...WITH DRY WEATHER
EXPECTED THROUGH MIDDAY...BEFORE CONDITIONS AGAIN DESTABILIZE MONDAY
AFTERNOON. NO MAJOR ADJUSTMENTS NEEDED TO THE FORECAST AS CONVECTION
WILL ONCE AGAIN BE OF THE SCATTERED TO NUMEROUS VARIETY...WITH BEST
ACTIVITY OVER THE SAN JUANS.

ANOTHER SURGE OF MOISTURE IS EXPECTED LATER MONDAY NIGHT AND TUESDAY
AS THE RIDGE UNDERGOES SOME REPOSITIONING AS A RESULT OF SHRTWV
ENERGY PASSING ACROSS THE NORTHERN U.S. AND SOUTHERN CANADA. AS THESE
WAVES PASS TO OUR NORTH...THE RIDGE FLATTENS SLIGHTLY...ALLOWING
SUBTROPICAL MOISTURE TO OUR SOUTH TO GET DRAWN BACK NORTHWARD AND
INTO THE FORECAST AREA. AS A RESULT...HAVE INCREASED DIURNAL POPS ON
TUESDAY TO ACCOUNT FOR THIS RETURN SURGE.

TEMPERATURES WILL REMAIN ON THE WARM SIDE OF NORMAL THROUGH THE
PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT...
HIGH PRESSURE CENTERED TO THE NORTHEAST WILL GRADUALLY SHIFT TO OUR
SOUTHWEST BY THE END OF THE WEEK.

WHILE CHANCE OF PRECIP WILL CONTINUE THROUGH THE PERIOD MID WEEK HAS
THE BEST COVERAGE WITH INCREASED MOISTURE AND A WEAK SHORTWAVE
INDICATED MOVING THROUGH THE RIDGE. IF MODELS HOLD TRUE COULD SEE
BREAK IN HIGH COUNTRY POPS WITH NORTHWEST FLOW IN PLACE.

CURRENT FORECAST COVERS THIS SITUATION WELL SO ONLY MADE MINOR
TWEAKS IN THE PACKAGE. DJC/21

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MIDWEEK...MAINLY DURING AFTERNOON AND EVENING HOURS...WITH THE
HIGHEST AREAL COVERAGE SOUTH OF INTERSTATE 70. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...DJC
AVIATION...JDC
Hazardous weather outlook, Jul 22, 3:32 AM MDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 AM MDT SUN JUL 22 2007

COZ001>014-017>023-UTZ022>025-027>029-231029-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
332 AM MDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS WILL INCREASE TO SCATTERED THUNDERSTORMS MAINLY OVER
THE HIGHER TERRAIN BY THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS THIS AFTERNOON
AND EVENING. IN ADDITION TO CLOUD TO GROUND LIGHTNING...SOME STORMS
WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY PERSIST AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. LIGHTNING AND GUSTY
WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS WILL
GENERATE LOCALLY HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.